MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC MALLEOLAR FORCEPS WITH TWO POINTS 210MM

WRIGHTS LANE SYNTHES USA PRODUCTS LLC MALLEOLAR FORCEPS WITH TWO POINTS 210MM
Model Number 399.17
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, the spin-down mechanism of the malleolar forceps broke off.It is unknown how the issue was discovered.Patient and procedure involvement was unknown.This complaint involves one (1) device.This report is for one (1) malleolar forceps with two points 210mm.This is report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary: visual inspection: the malleolar forceps with two points 210mm (p/n 399.17 lot 886) was received showing the entire spindle broken off from the forceps.The broken off spindle and the knurled screw subcomponent were not returned.The bone engagement tips were also slightly worn and warped from normal wear.Dimensional inspection: dimensional inspection was not conducted due to post-manufacturing damage, deformation, and missing components/fragments.Document/specification review: the respective drawings, reflecting the oldest to current revision of the part drawing were reviewed.Due to the laser etch design of the returned device compared to available drawings, lack of synthes logo, and 3 digit lot, it was identified that the device was made prior to the oldest available drawing.The part was manufactured prior to 03march02 by mathys and is over 17 years old.During the investigation, no product design issues or discrepancies were observed based on the available drawings that may have contributed to the complaint condition.And as the device is likely 17+ years old, there is no indication that a design or manufacturing issue contributed to the complaint condition.Conclusion: the complaint condition is confirmed.No definitive root cause could be determined.It is possible that excessive/unintended forces and/or consistent use over the part¿s lifetime contributed to the breakage and worn engagement tips.During this investigation, no product design or manufacturing issues were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot - part #: 399.17; lot #: 886.Part/lot combination are unknown at synthes tuttlingen gmbh, no dhr review possible.Due to the age of likely more than 10 years of the complained device a wear or use related root cause is the most likely reason for the complained malfunction.Per franchise complaint product investigation procedure, for complaints for which a non-manufacturing related probable cause has been identified, no manufacturing record evaluation is required.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MALLEOLAR FORCEPS WITH TWO POINTS 210MM
Common Device Name
FORCEPS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9161948
Report Number2939274-2019-61231
Device Sequence Number2022967
Product Code HTD
UDI-Device Identifier10886982202482
UDI-Public(01)10886982202482
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number399.17
Device Catalogue Number399.17
Device Lot Number886
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/02/2019
Initial Date Received by Manufacturer 09/17/2019
Supplement Date Received by Manufacturer10/14/2019
Initial Report FDA Received Date10/07/2019
Supplement Report FDA Received Date10/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1